North Carolina, 2011

Flash Flood in North Carolina, September 21, 2011

September 21, 2011 · NWS RAH · 1 event in 1 county or zone

A deep upper trough that extended from the upper Great Lakes to the Gulf of Mexico resulted in deep southwesterly flow across the region, allowing copious amounts of Gulf and Atlantic moisture to stream into the area. A disturbance in the southwesterly flow aloft triggered storms to develop over central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A deep upper trough that extended from the upper Great Lakes to the Gulf of Mexico resulted in deep southwesterly flow across the region, allowing copious amounts of Gulf and Atlantic moisture to stream into the area. A disturbance in the southwesterly flow aloft triggered storms to develop over central North Carolina. Training of slow moving thunderstorms, with rainfall rates in excess of 2 inches per hour, caused flash flooding in Raleigh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 21, 7:00 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 21, 7:00 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT WED SEP 21 2011

.SYNOPSIS...
DEEP SOUTHERLY MOIST FLOW...AHEAD OF A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM WILL BRING UNSETTLED WEATHER CONDITIONS THROUGH THE
REMAINDER OF THE WEEK.  A COLD FRONTAL PASSAGE ON SATURDAY WILL
FINALLY LEAD TO DRIER CONDITIONS TO CLOSE THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 200 PM WEDNESDAY...
CLOSED UPPER VORTEX OVER THE UPPER GREAT LAKES WILL DIG
SOUTH...CARVING OUT A DEEP UPPER TROUGH THAT WILL EXTEND TO THE GULF
OF MEXICO. THE RESULTANT DEEP SOUTHERLY FLOW WILL KEEP A DELUGE OF
GULF AND ATLANTIC MOISTURE STREAMING NORTH INTO THE CAROLINAS. A
SERIES OF SHORTWAVE VORTS EMBEDDED IN THE SOUTHERLY  FLOW ALOFT WILL
MOVE ACROSS THE WESTERN PORTIONS OF THE STATE TODAY...KEEPING THE
HEAVIER PRECIP MAINLY ALONG AND WEST OF INTERSTATE 77.
ELSEWHERE...PRECIP WILL BE MUCH LIGHTER THROUGH EARLY AFTERNOON WITH
LESS IN THE WAY OF UPPER SUPPORT AS DEEP(290-310K) BUT WEAK
ISENTROPIC LIFT WILL GENERATE A BLANKET OF LOW CLOUDS WITH BRIEF
PERIODS OF OF LIGHT RAIN/DRIZZLE.

MODELS STILL SUGGEST THAT MORE ORGANIZED SHOWERS COULD DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON/EARLY EVENING AS COASTAL
TROUGH/WARM FRONT LIFTS NORTH ACROSS THE AREA. COULD SEE A CLAP OF
THUNDER AS WARM FRONT LIFTS NORTH ...OTHERWISE MOISTEN LADEN AIRMASS
WILL INHIBIT AMPLE INSTABILITY TO SUPPORT WIDESPREAD THUNDER...MUCH
LESS A SEVERE THREAT.

A SIGNIFICANT LULL IN MEASURABLE PRECIP IS THEN EXPECTED OVERNIGHT
THROUGH THURSDAY AFTERNOON IN THE WAKE OF THE UPPER WAVE AND WARM
FRONT AS ISENTROPIC ASCENT TAPERS OFF WITH INCREASINGLY SWLY FLOW
AND CONSIDERABLE MID-LEVEL DRYING(NOTED IN THE BIRMINGHAM AND PEACH
TREE 12Z/21 SOUNDINGS)SURGING NORTH INTO THE AREA OVERNIGHT THROUGH
MIDDAY THURSDAY. HOWEVER BETWEEN 00 TO 12Z FRIDAY...60 METER
UPSTREAM HEIGHTS FALLS OVER OHIO/TN VALLEY IN RESPONSE TO STRONG
VORT DIVING SOUTHEAST AROUND THE CLOSED VORTEX...WILL GIVE RISE TO A
RESURGENCE OF GULF MOISTURE TRANSPORT INTO THE AREA WITH
STRENGTHENING UPPER JET FORCING AS 70KT UPPER JET CORE DEVELOPS
ALONG THE SOUTHERN APPALACHIANS. WILL LOWER POPS TO CHANCE WITH
PATCHY DRIZZLE OVERNIGHT...WITH A LARGE PART OF THURSDAY MORNING AND
THE FIRST HALF OF THE AFTERNOON BEING MOSTLY DRY. THEN RAMP POPS
BACK UP CATEGORICAL IN THE WEST TO LIKELY EAST THURSDAY NIGHT.
THURSDAY NIGHT WILL BE THE MOST PROMISING IN TERMS OF SIGNIFICANT
RAINFALL WITH AMOUNTS BETWEEN A HALF TO ONE INCH...WITH HIGHEST
AMOUNT ACROSS THE WEST.

TEMPERATURES: WARMER ON THURSDAY AS ENTIRE CWA IS WARM SECTORED WITH
TEMPORARY MID-LEVEL DRYING ALLOWING FOR A LITTLE MORE IN THE WAY OF
INSOLATION. HIGHS IN THE UPPER 70S TO LOWER 80S. OVERNIGHT LOWS BOTH
NIGHTS IN THE UPPER 60S TO LOWER 70S. THE DRYING ATOP THE CONTINUED
SATURATED LOW LAYERS TONIGHT COULD RESULT IN SOME AREAS OF DENSE
FOG.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 230 PM WEDNESDAY...

FOR FRIDAY/FRIDAY NIGHT: THE MID/UPPER LOW OVER THE UPPER MIDWEST IS
EXPECTED TO WANDER SLOWLY TO THE ESE ACROSS MI THROUGH EARLY
SATURDAY... WHILE SOUTHWEST FLOW PERSISTS OVER THE SOUTHEAST STATES.
THE GFS/ECMWF ARE FAIRLY SIMILAR IN HOLDING A WEAK FRONTAL ZONE
THROUGH CENTRAL NC INTO FRIDAY EVENING... NUDGING IT EASTWARD INTO
THE EASTERN COASTAL PLAIN BY SATURDAY MORNING. (THE NAM SOLUTION...
WHICH HAS A STRONG LOW DEVELOPING OFF JAX THEN INTENSIFYING AS IT
MOVES NORTH OVER COASTAL NC FRIDAY NIGHT... HAS BEEN DISCOUNTED.)
UPPER LEVEL DIVERGENCE INCREASES WITHIN THE RIGHT ENTRANCE REGION OF
A STRENGTHENING UPPER JET STRETCHING FROM THE CENTRAL APPALACHIANS
TO LAKES ERIE/ONTARIO... AND A WEAK MID LEVEL PERTURBATION IS
EXPECTED TO TRACK NORTHEAST THROUGH NC EARLY FRIDAY. THIS FORCING
COMBINED WITH DEEP MOISTURE ON FORECAST SOUNDINGS AND PRECIPITABLE
WATER VALUES OF 150-200 PERCENT OF NORMAL SHOULD EASILY SUPPORT HIGH
COVERAGE OF RAIN AND ISOLATED THUNDERSTORMS. WILL KEEP CATEGORICAL
POPS GOING INTO THE EARLY AFTERNOON... WHEN THE GFS SHOWS PARTIAL
DRYING IN THE LOWER AND MID LEVELS ESPECIALLY IN THE WESTERN CWA.
WILL TREND POPS DOWN TO CHANCES DURING THE AFTERNOON INTO EVENING...
HIGHER EAST THAN WEST. HIGHS 75-80... FACTORING IN THE WARM
THICKNESSES BALANCED WITH ABUNDANT CLOUD COVER. LOWS ABOVE NORMAL AT
60-67.

FOR SATURDAY/SATURDAY NIGHT: MOISTURE PERSISTS ESPECIALLY OVER THE
CENTRAL AND EASTERN CWA CLOSEST TO THE SURFACE FRONTAL ZONE. WHILE
IT IS DIFFICULT TO EXCLUDE PRECIP ENTIRELY FROM THE WESTERN
PIEDMONT... THE GFS CERTAINLY SUGGESTS AS MUCH WITH ITS SIGNIFICANT
MID LEVEL DRY/WARM PUNCH AROUND THE SOUTH SIDE OF THE MID LEVEL
VORTEX OVER SOUTHEAST MI. WILL HOLD ONTO GOOD CHANCE POPS ALONG AND
EAST OF THE I-95 CORRIDOR... BUT WILL TREND BACK TO LOW CHANCES IN
THE WESTERN PIEDMONT... REFLECTING MORE UNCERTAINTY HERE THAN
COVERAGE... AS THE POTENTIAL EXISTS THAT THE FRONTAL ZONE COULD KICK
BACK FARTHER WEST ON SATURDAY. WITH BOTH THE AMOUNT OF PRECIP AND
THE AMOUNT OF CLOUDS IN QUESTION IN THE WESTERN CWA... CONFIDENCE IS
LOW REGARDING TEMPERATURES... SO WILL HOLD CLOSE TO CLIMATOLOGY WITH
HIGHS IN THE MID 70S TO LOWER 80S. LOWS 55-63. -GIH

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 240 PM WEDNESDAY...

THE PRIMARY FORECAST CONCERN THIS PERIOD WILL BE THE MID LEVEL
VORTEX WHICH STARTS OUT OVER TOLEDO SUNDAY MORNING AND THEN MOVES TO
THE EAST OR SOUTHEAST... TRACKING TO OUR NORTH THROUGH NEXT
WEDNESDAY. THE ECMWF TAKES THE LOW ON A MORE SOUTHERLY TRACK...
ACROSS OH/WV/VA/DC BEFORE EMERGING OFF THE MIDATLANTIC COAST
WEDNESDAY... WHILE THE GFS'S MORE NORTHERLY LOW CROSSES OH/PA/NY
BEFORE ENDING UP OVER NEW ENGLAND. FORECASTING CLOSED LOWS LIKE THIS
ONE IS ALWAYS A CHALLENGE AND EITHER SOLUTION APPEARS PLAUSIBLE...
HOWEVER THE MORE SOUTHERN-TRACK ECMWF HAS GOOD SUPPORT FROM ITS
ENSEMBLE MEAN (AT LEAST UNTIL WEDNESDAY WHEN THE ENSEMBLE MEAN
BECOMES WASHED OUT)... AND THE 00Z GEFS MEAN ALSO SHOWS A MORE
SOUTHERN PATH THAN THE OPERATIONAL GFS. FORECAST WILL FOLLOW A
SOLUTION BETWEEN THE GFS AND ECMWF BUT WITH A LEAN TOWARD THE
ECMWF... WHICH WILL MEAN A SLOW TREND TOWARD DRIER WEATHER EARLY
NEXT WEEK.

FOR SUNDAY/MONDAY: THE SURFACE FRONTAL ZONE WILL EXTEND OVER EASTERN
NC SUNDAY... LIKELY JUST EAST OF I-95... BEFORE SHIFTING OFF THE
COAST MONDAY. DRY AIR WRAPPING AROUND THE SOUTH SIDE OF THE MID
LEVEL LOW ALONG WITH THE INCREASING DOWNSLOPE COMPONENT OF THE
925-850 MB FLOW SHOULD HELP REDUCE RAIN CHANCES FROM WEST TO EAST
THROUGH MONDAY AS PRECIPITABLE WATER DROPS BACK DOWN TO NEAR TO JUST
BELOW SEASONAL NORMALS. WILL HOLD ONTO A SMALL CHANCE OF INSTABILITY
SHOWERS/STORMS OVER THE FAR NORTHERN CWA MONDAY AFTERNOON WITH THE
POSSIBILITY OF STEEPENING MID LEVEL LAPSE RATES AS THE LOW PASSES BY
TO OUR NORTH. LOW LEVEL THICKNESSES ARE NEAR NORMAL SUNDAY BUT THEN
DROP TO AROUND 15 METERS BELOW NORMAL (AVERAGING THE GFS/ECMWF) BY
MONDAY MORNING. WITH READINGS TEMPERED A BIT SUNDAY BY STRATOCUMULUS
THROUGH MUCH OF THE DAY ESPECIALLY IN THE EAST FOLLOWED BY MORE
SUNSHINE ON MONDAY... WILL STAY WITH READINGS JUST UNDER NORMAL BOTH
DAYS... WITH HIGHS IN THE MID 70S TO AROUND 80. LOWS IN THE 50S TO
NEAR 60.

FOR TUESDAY/WEDNESDAY: THE MID LEVEL LOW PUSHES AWAY FROM NC MIDWEEK
WITH A GENERALLY NORTHWESTERLY (ALBEIT CYCLONIC) LOW LEVEL FLOW...
RISING HEIGHTS AND WARMING/STABILIZING AIR ALOFT... AND AN OVERALL
DRYING COLUMN. WILL RETAIN SCATTERED TO BROKEN DIURNAL CLOUDINESS
BOTH DAYS. IF THE OPERATIONAL ECMWF IS CORRECT WE COULD SEE PATCHY
INSTABILITY SHOWERS TUESDAY OVER THE NORTHERN CWA... HOWEVER GIVEN
THAT THIS IS THE FARTHEST-SOUTH SOLUTION... WILL CHOOSE TO KEEP THE
FORECAST DRY BOTH DAYS. EXPECT TEMPS TO BE NEAR TO SLIGHTLY BELOW
CLIMATOLOGY WITH PARTLY TO MOSTLY SUNNY SKIES. -GIH

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 800 PM WEDNESDAY...

THE LAST REMAINING AREA OF SHOWERS AND THUNDERSTORMS EXTENDS FROM
KHNZ SOUTHWEST TO KSOP.  A COUPLE THESE STORMS MAY PASS NEAR
KRDU...BUT WILL MOST LIKELY STAY JUST TO THE EAST.  CEILINGS AND
VSBYS IN THE HEAVIEST SHOWERS WILL BRIEFLY DROP TO IFR LEVELS.

OUTSIDE OF THESE SHOWERS...CEILINGS WILL VARY FROM MVFR OVER THE
WESTERN PIEDMONT TO VFR EAST OF THE TRIANGLE THROUGH MIDNIGHT.
DRIER AIR ALOFT MOVING OVER THE AREA SHOULD ALLOW EXTRA COOLING AT
THE SURFACE AND IFR TO LIFR STRATUS AND/OR DENSE FOG TO DEVELOP
AFTER MIDNIGHT.  THERE IS MEDIUM CONFIDENCE OF WIDESPREAD LIFR/IFR
RESTRICTIONS THROUGH SUNRISE THURSDAY.

WITH LITTLE CHANGE IN A THE MOIST SOUTHERLY FLOW OVER THE
REGION...CEILINGS WILL BE VERY SLOW TO LIFT ON THURSDAY...BUT VFR
CONDITIONS ARE POSSIBLE BY EARLY TO MID AFTERNOON...ESPECIALLY IN
THE EAST.  ANOTHER UPPER LEVEL DISTURBANCE AND AN APPROACHING COLD
FRONT WILL BRING A VERY GOOD CHANCE OF SHOWERS AND STORMS BY
THURSDAY NIGHT.

A VERY SLOW MOVING COLD FRONT TO THE WEST WILL CONTINUE THE CHANCE
OF SHOWERS AND STORMS WITH ADVERSE AVIATION CONDITIONS INTO THE
WEEKEND...BEFORE THE COLD FRONT IS FINALLY PUSHED EAST BY SUNDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...SMITH
Hazardous weather outlook, Sep 21, 3:46 AM EST, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
446 AM EDT WED SEP 21 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-221015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
446 AM EDT WED SEP 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN INCREASINGLY WET PERIOD IS EXPECTED THURSDAY INTO FRIDAY NIGHT...
CONTINUING INTO THE WEEKEND. RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE THROUGH THE PERIOD...WITH THE HIGHER AMOUNTS MORE
LIKELY TOWARD INTERSTATE 95 AND THE COASTAL PLAIN. ALTHOUGH FLOODING
IS NOT CURRENTLY A CONCERN...IT MAY BECOME MORE OF A POSSIBILITY
IF THE GROUND GETS SATURATED AND HEAVY RAIN OCCURS...ESPECIALLY
FRIDAY INTO FRIDAY NIGHT WHEN A COLD FRONT SLOWLY MOVES THROUGH
THE REGION...AND AGAIN SUNDAY WITH DEEP MOISTURE COMBINED WITH THE
FRONT LINGERING NEAR CENTRAL NORTH CAROLINA.

DJF

In the hours before

Special weather statement, Sep 21, 4:47 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT WED SEP 21 2011

NCZ008-024-025-040-041-212245-
CHATHAM-DURHAM-GRANVILLE-ORANGE-WAKE-
547 PM EDT WED SEP 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHEAST ORANGE...
NORTHWEST WAKE... SOUTHERN GRANVILLE... AND CENTRAL DURHAM COUNTIES
THROUGH 645 PM EDT...

AT 546 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHAPEL HILL...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PARKWOOD...DURHAM...
AND...BETHESDA...GORMAN...BUTNER.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3619 7878 3598 7858 3574 7904 3589 7918
TIME...MOT...LOC 2146Z 223DEG 22KT 3589 7901

BADGETT
Local storm report, Sep 21, 5:17 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT WED SEP 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FLOOD            1 E CARRBORO            35.91N  79.06W
09/21/2011                   ORANGE             NC   TRAINED SPOTTER

            SPOTTER REPORTED ABOUT A FOOT OF WATER ON WEST FRANKLIN
            AND MALLETTE STREETS IN CHAPEL HILL

&&

EVENT NUMBER RAH1101446

ELLIS
Special weather statement, Sep 21, 5:28 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT WED SEP 21 2011

NCZ040-075-076-212330-
CHATHAM-LEE-MOORE-
628 PM EDT WED SEP 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEAST MOORE...
NORTHERN LEE AND SOUTHEAST CHATHAM COUNTIES THROUGH 730 PM EDT...

AT 627 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTH OF HARPERS CROSSROADS...OR ABOUT 10 MILES NORTH OF CARTHAGE...
MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GOLDSTON...CUMNOCK...
AND...GUM SPRINGS...SANFORD...MONCURE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
VERY HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3555 7955 3574 7895 3561 7899 3558 7892
      3545 7904 3538 7949
TIME...MOT...LOC 2227Z 254DEG 20KT 3549 7941

BADGETT
Special weather statement, Sep 21, 6:31 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT WED SEP 21 2011

NCZ040-041-076-220030-
CHATHAM-LEE-WAKE-
731 PM EDT WED SEP 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE...LEE AND CHATHAM
COUNTIES THROUGH 830 PM EDT...

AT 731 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONCURE...OR ABOUT 7 MILES NORTHEAST OF SANFORD...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MONCURE...NEW HILL...
HOLLY SPRINGS...AND...APEX.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3585 7879 3567 7870 3559 7891 3547 7902
      3544 7918 3561 7931 3585 7901
TIME...MOT...LOC 2331Z 252DEG 18KT 3557 7911

ELLIS

The radar

The Raleigh/Durham radar (KRAX), 21 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
September 21, 8:50 PM EST to 9:50 PM EST
Where
Wake County, 0.89 mi SE of College View to 1.02 mi NNW of Westover
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.770, -78.690

Multiple roads were blocked across Raleigh due to flooding, including Blue Ridge Road at Western Boulevard, Hillsboro Street near the Chapel Hill Road split and Avent Ferry Road at Trailwood Drive. Also, a vehicle stalled in approximately 3 feet of water on Old Wake Forest Road, with another stalled vehicle on Millbrook Road at Hoyle Drive. Monetary damage was estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347398.